Hail, St. Louis
- When
- May 26, 2:35 PM CST
- Where
- St. Louis County, 2.07 mi S of Kelly Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.390, -93.000
A line of thunderstorms across the northeastern Minnesota produced hail from pea to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A line of thunderstorms across the northeastern Minnesota produced hail from pea to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 26, 11:55 AM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 1255 PM CDT Fri May 26 2017 .UPDATE... Issued at 1255 PM CDT Fri May 26 2017 Update for new 18Z Aviation Discussion below. UPDATE Issued at 1142 AM CDT Fri May 26 2017 A mix of clouds across the western half of the forecast area has allowed temps to reach 70F. Farther east, plenty of clouds are keeping temps down. Some showers continue to percolate over the Arrowhead, western Lake Superior, to the Apostle Islands. Moisture is on the increase ahead of a surface trof in western Minnesota with dewpoints into the 50s. Made some adjustments to account for the showers, raise the max temps where more sun is found, and cloud cover. && .SHORT TERM...(Today through Saturday) Issued at 341 AM CDT Fri May 26 2017 An upper level low and surface low were located along the Manitoba/Saskatchewan border, just west of Lake Manitoba. A frontal boundary stretched from this low through the Red River Valley and south. A shortwave and area of warm air advection were causing showers over the Northland early this morning and these should continue to move east exiting most of the area early. A shortwave will move through the Northland today into this evening along with the front. There will likely be a lull in shower coverage this morning across most of the area but then as the airmass heats and moistens through the day, showers and a few thunderstorms will develop with coverage greatest along and just ahead of the frontal boundary. The front will just be entering our western CWA early this afternoon progressing east this afternoon and overnight. The precipitation coverage will diminish this evening and overnight with loss of heating. Weak shortwave ridging will develop tonight which will bring a dry period later tonight into at least Saturday morning. Expect highs today from the upper sixties to lower seventies. It will be cooler around Lake Superior. The upper low will be moving slowly east to northeast tonight into Saturday with an upper trough extending well south through the region. Another shortwave and surface trough will start to affect portions of the Northland Saturday afternoon and we have low chances for showers or thunderstorms across mainly our northwest CWA. Some of the guidance shows the showers developing elsewhere across the CWA but we went with overall consensus which keeps them mainly over the northwest quarter of Minnesota and south of northern Wisconsin. Highs will be in the upper sixties to lower seventies and winds are expected to west to southwest. .LONG TERM...(Saturday night through Thursday) Issued at 341 AM CDT Fri May 26 2017 The long-term forecast period begins with a closed upper-level low progged to be situated over eastern Manitoba/western Ontario Canada will very slowly translate eastward, remaining just north of the Northland Sunday and Monday. The associated mid-level shortwave component of this system will continue bringing a series of shortwave impulses that will affect the region, keeping the Northland under chances of precipitation. Some embedded positive vorticity advection and isentropic lift will provide the forcing for these rain showers and possibly some thunderstorms, especially Sunday afternoon as 0-3 km low-level lapse rates steepen to between 6 to 9 degrees C/km. MUCAPE instability values vary between the primary medium range guidance, but could range between a few hundred J/kg up to around 1300 J/kg. So, there should be some decent instability in place for thunderstorms on Sunday. Storms are not expected to be severe. There does appear to be a subtle cold frontal boundary that looks to sweep through the Northland for early Monday as evident in the 925 mb temperatures, where we go from a range of 9 to 13 degrees C at 00z Monday across the Northland to 6 to 9 degrees C 00z Tuesday. This will translate to cooler temperatures Monday and Tuesday, with high temperatures in the mid 50s to lower 60s. Temperatures return to more seasonal values beginning Tuesday as a push of 850-700 mb layer warm air advection moves through. The models differ on chances of precipitation for Tuesday and early Wednesday as the ECMWF continues precipitation chances over the Northland, while the GFS/CMC models keep conditions dry Tuesday night into Wednesday. The consensus blends bring in a chance of precipitation Wednesday morning and into the afternoon, but only a small chance, mainly from the Iron Range southeast over the head of Lake Superior and into northwest Wisconsin. Due to the model uncertainty, will maintain the consensus blends for now. Dry period from Wednesday evening through Thursday afternoon as high pressure situated over Saskatchewan and Manitoba Canada takes control over the region, and continues through the rest of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1255 PM CDT Fri May 26 2017 A trough of surface low pressure was located over central Minnesota this afternoon with several subtle elevated troughs from near the surface feature westward into eastern North Dakota. A robust cumulus field has developed along and behind the surface trough with the strongest updrafts ahead of each upper-level trough. Showers and thunderstorms have begun to develop over northern Minnesota, and additional development southward is expected through this afternoon. Think the best thunder potential at the terminals will be limited to a 2-3 hour window as the surface trough pushes eastward. Winds will veer westerly late this afternoon or tonight. HYR may experience a brief period of IFR visibility late tonight and model guidance points to lower visibility. Models also point to the potential for fog at DLH. With the scattered nature of the rain this afternoon, and limited amounts expected, don't have much faith in visibility restrictions. Kept the 3SM mist at HYR from earlier shift, but moved the timing earlier in the night. High clouds drift into the Northland Saturday morning with primarily VFR conditions expected during the morning. && .PRELIMINARY POINT TEMPS/POPS... DLH 66 45 70 47 / 60 30 10 30 INL 72 45 70 46 / 30 20 30 20 BRD 75 47 72 49 / 10 10 10 30 HYR 74 47 73 48 / 40 50 10 30 ASX 71 47 71 47 / 40 50 10 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...Huyck SHORT TERM...Melde LONG TERM...JTS AVIATION...Huyck
Hazardous Weather Outlook National Weather Service Duluth MN 322 PM CDT Fri May 26 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 322 PM CDT Fri May 26 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible this afternoon and evening along and east of Highway 53 and Highway 169. Some of the stronger storms may produce small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday and Saturday night, mainly from near Walker to Crane Lake and west. Thunderstorms are possible again during the afternoon and evening hours Sunday and Monday over portions of the Northland. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated This Afternoon or Tonight. LSZ121-140>148-271030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 322 PM CDT Fri May 26 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible during the afternoon and evening hours today across western Lake Superior. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday night and again during the afternoon and evening Sunday. GSF/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
251 PM CDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 2 S ORR 48.04N 92.82W
05/26/2017 M0.25 INCH ST. LOUIS MN TRAINED SPOTTER
&&
WLSpecial Weather Statement
National Weather Service Duluth MN
307 PM CDT FRI MAY 26 2017
MNZ019-262030-
Central St. Louis-
307 PM CDT FRI MAY 26 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY...
At 306 PM CDT, a strong thunderstorm was 19 miles northeast of
Hibbing, moving northeast at 30 mph.
Wind gusts up to 30 mph, dime-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Lake Vermilion, Mountain Iron, Big Rice Lake, Idington, and Wahlsten.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
Frequent cloud to ground lightning is occurring with this storm. Seek
shelter immediately inside a building or vehicle until this storm
passes.
LAT...LON 4766 9222 4752 9280 4761 9287 4786 9247
4786 9239
TIME...MOT...LOC 2005Z 239DEG 25KT 4763 9270
WLSpecial Weather Statement National Weather Service Duluth MN 317 PM CDT FRI MAY 26 2017 MNZ019-026-262045- Central St. Louis-South Itasca- 317 PM CDT FRI MAY 26 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ITASCA AND WEST CENTRAL ST. LOUIS COUNTIES... At 317 PM CDT, a strong thunderstorm was near Keewatin, or near Hibbing, moving northeast at 20 mph. Wind gusts up to 30 mph, nickel-size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Hibbing, Chisholm, Keewatin, Nashwauk, Leetonia, and Kelly Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Frequent cloud to ground lightning is occurring with this storm. Seek shelter immediately inside a building or vehicle until this storm passes. LAT...LON 4729 9310 4737 9321 4758 9288 4732 9267 TIME...MOT...LOC 2017Z 243DEG 16KT 4734 9307 WL
The Duluth radar (KDLH), 86 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702564, 702596.